Heat, Cook
- When
- July 18, 9:00 AM CST to 8:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
High temperatures reached the lower 90s from July 14th to July 18th. One person died of a heat stroke in Chicago on July 18th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High temperatures reached the lower 90s from July 14th to July 18th. One person died of a heat stroke in Chicago on July 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 5:44 AM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 644 AM CDT SUN JUL 18 2010 .DISCUSSION... 354 AM CDT LOTS TO CONSIDER WEATHERWISE OVER THE NEXT 12 HRS. MAIN CONCERN DEALS WITH THUNDERSTORM POTENTIAL THROUGH THE DAY. INITIALLY...LINEAR COMPLEX FROM NERN WI-WRN IA/NWRN MO WILL BE AFFECTING NRN IL THIS MORNING. WIND PROFILERS FROM 0-3 KM SUGGEST BEST LOW LEVEL THETA-E CONVERGENCE IS CONTINUING TO BE FOCUSED ON IOWA. THIS WAS FORECAST WELL BY GUIDANCE PAST 24 HRS...AND IS SUPPORTED BY SATELLITE TRENDS THAT SHOW ASSD ANVIL CANOPY WARMING FROM NERN IA...ACROSS WI AND NRN LAKE MI. MEANWHILE...SVR CONVECTION HAS DEVELOPED TO W...WITH COMPLEXES MERGING OVER DSM AREA ATTM. THESE TRENDS WILL CONTINUE OUT THE GATE THIS MORNING...WITH STORMS MOVING INTO FAR NRN IL WEAKENING. HAVE GONE WITH LIKELY POPS THIS MORNING IN RFD AREA DUE TO PROXIMITY OF CONVECTION...BUT AGAIN THIS ACTIVITY IS EXPECTED TO MAINTAIN A WEAKENING TREND AND EXPECT MORNING CONVECTION TO DIE OUT BY THE TIME LINE REACHES I-88 CORRIDOR BY MID MORNING. BIG QUESTION IS WHAT AFFECT CONVECTIVE DEBRIS WILL HAVE ON TEMPS/STABILITY FOR THUNDERSTORM DEVELOPMENT LATER IN THE DAY. RIGHT NOW...EXPECT DEBRIS CLOUDS TO THIN OUT ENOUGH SOUTH AND EAST OF ROUGHLY AN OTTAWA TO CHICAGO LINE TO ALLOW TEMPS TO RISE TO 90 OR HIGHER. IN ADDITION...EXPECT MID TO PERHAPS UPPER 70 DEGREE DEW POINTS TO POOL IN THIS AREA AS COLD FRONT APPROACHES. THIS WILL RESULT IN AIR BECOMING VERY UNSTABLE BY THIS AFTERNOON. GFS FORECAST SOUNDINGS YIELD CAPES NEAR 3500 J/KG BY 18Z...WITH TOTALS OF 56 AND SWEAT OF 505 FROM I-80 CORRIDOR SOUTHWARD. THUS EXPECT SURFACE BASED STORMS TO BEGIN FIRING FAIRLY EARLY...AROUND 18Z...BECOMING BETTER ORGANIZED AS THEY WORK INTO NWRN INDIANA AND EAST CENTRAL IL MID-LATE AFTERNOON. THIS COINCIDES WELL WITH CURRENT SPC DAY 1 OUTLOOK. OTHER CONCERN IS HEAT. CAME VERY CLOSE TO ISSUING HEAT ADVISORY FOR PONTIAC AREA NEWD ACROSS NWRN INDIANA. STOPPED SHORT DUE TO POSSIBILITY OF HAVING CONVECTIVE DEBRIS IMPACT HIGH TEMPS A BIT. QUESTIONS SURROUNDING AMOUNT OF CLOUD COVER THROUGH PERIOD OF HEATING LATER THIS MORNING HAS LOWERED CONFIDENCE IN HIGH TEMP FORECAST. IF CLOUD SHIELD CONTINUES TO DISSIPATE BEFORE REACHING THIS AREA...HEAT ADVISORY WILL LIKELY BE NEEDED FOR THIS AFTERNOON. ALL MODELS ADVERTISE A SIMILAR SCENARIO FOR MONDAY THROUGH FRIDAY...THOUGH EACH HAS SOME SUBTLE TIMING DIFFERENCES ON PASSING SHORT WAVES. MODELS HAVE BEEN GENERALLY CONSISTENT IN THEIR SOLUTIONS AS WELL. THUS...HAVE KEPT TREND GOING DAYS 2-7 THAT HAS MOST OF FA IN "RING OF FIRE" PATTERN THROUGH AT LEAST MID WEEK. EVENTUALLY...BUILDING 500 MB HEIGHTS FROM THE LWR MS VALLEY...ACROSS THE SERN U.S. SHOULD PUSH MAIN ZONE OF CONVECTION NORTH OF REGION THURSDAY-THURSDAY NIGHT TIME FRAME. GFS/EUROPEAN SOLUTIONS STILL SHOW FRIDAY AS THE TIME TEMPS PEAK ACROSS MIDWEST...SO HAVE BUMPED UP MAX TEMPS INTO MID 90S FOR NOW OVER MOST AREAS. UNTIL THEN...HARD TO AVOID SOME MENTION OF PRECIP THROUGHOUT MONDAY NIGHT-THURSDAY. HAVE TRIED TO IMPLY SOME TIMING OF THUNDERSTORMS...AT LEAST INTO DAY 3 /TUESDAY/ BASED ON CURRENT WATER VAPOR IMAGERY AND WITH SFC BOUNDARY FORECAST TO OSCILLATE ACROSS MIDWEST/SRN GREAT LAKES REGION. FIRST SHORT WAVE NOW EXTENDS FROM FAR NWRN WI-NWRN IA/NERN NEB. THIS WILL PASS THROUGH FA LATER THIS AFTERNOON AND EARLY THIS EVENING. BUBBLE HIGH IS THEN FORECAST TO BUILD ACROSS WRN GREAT LAKES MONDAY BRINGING LULL IN PRECIP TONIGHT INTO MONDAY MORNING...BEFORE THE NEXT WAVE BEGINS TO FOCUS CONVECTION INTO AREA AGAIN MONDAY NIGHT. THINGS OF COURSE GET FUZZIER WITH TIME...BUT WOULD EXPECT A TYPICAL 24-36 HR PERIOD WITH THESE SHORT WAVES. MERZLOCK && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 12Z... * GUSTY AFTERNOON WINDS. * ONSET OF LATE MORNING/EARLY AFTERNOON SHRA/TSRA ACTIVITY AND OVERALL COVERAGE. * FRONTAL PASSAGE PASSAGE BETWEEN 03-06Z WITH A WIND SHIFT. SHEA //DISCUSSION...UPDATED 12Z... POTENTIALLY ACTIVE MORNING AND AFTERNOON ON TAP FOR THE TRACON...BUT A PLETHORA OF UNCERTAINTY SURROUNDS THE FORECAST. EVENING AND MORNING THUNDERSTORM ACTIVITY ACROSS WISCONSIN HAS SINCE DISSIPATED...AND REMOVED ALL MENTION OF ACTIVITY RELATED THAT THAT FIRST WAVE FROM THE TAF. ROUND TWO WILL COME LATE THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. UPPER LEVEL WAVE THAT HAS BEEN RESPONSIBLE FOR THE ACTIVITY OVER THE PLAINS YESTERDAY WILL NOT MOVE BEYOND THE AREA UNTIL THE LATE AFTERNOON/EVENING HOURS. GUIDANCE IS SHOWING A RAPID REFIRING OF CONVECTIVE ACTIVITY IN THE LATE MORNING HOURS. INSTABILITY IS ALREADY LOOKING GOOD IN THE 16-18Z TIME FRAME AND THINK THIS COULD BE A SITUATION WHERE CONVECTION FLARES UP PRACTICALLY OVERHEAD...BUT BECOMES BETTER ORGANIZED FURTHER SOUTH AND EAST OF TERMINALS AS THE DAY GOES ON. A COLD FRONT SHOULD MOVE THROUGH THE AREA IN THE 03Z TIME FRAME IN THE EVENING /EARLIER TO THE NW/ EFFECTIVELY ENDING CONVECTION AND SHOULD SEE WINDS SWITCH AROUND TO THE NORTHWEST AND EVEN NORTHEAST AS THE NIGHT WEARS ON...ADVECTING IN MORE STABLE AIR INTO THE AREA. LATEST MET GUIDANCE IS ATTEMPTING TO BRING CIGS DOWN TO SUB LIFR LEVELS...POTENTIALLY ADVECTING STRATUS OFF OF THE LAKE...BUT NOT COMPLETELY SOLD ON THAT THOUGHT AT THIS TIME. SHEA //ORD AND MDW CONFIDENCE...UPDATED 12Z... * MEDIUM TO LOW CONFIDENCE ON INITIAL ONSET OF ACTIVITY LATE THIS MORNING * LOW CONFIDENCE ON COVERAGE * HIGH CONFIDENCE ON FRONTAL PASSAGE TIMING AND WIND SHIFT. * HIGH CONFIDENCE ON CIGS AND VSBY REMAINING AOA VFR OUTSIDE OF ANY CONVECTIVE ACTIVITY THROUGH THE FCST PERIOD SHEA //OUTLOOK FOR ORD/MDW FOR 18Z MONDAY-12Z FRIDAY...UPDATED 06Z... SUNDAY NIGHT...VFR. MONDAY...CHANCE OF SHRA/TSRA MONDAY NIGHT. VFR. TUESDAY...CHANCE OF SHRA/TSRA. VFR. WEDNESDAY...CHANCE OF SHRA/TSRA. VFR. THURSDAY...CHANCE OF SHRA/TSRA. VFR. FRIDAY...CHANCE OF SHRA/TSRA. VFR. RODRIGUEZ && .MARINE... 432 AM CDT WITH A SURFACE LOW TRANSITIONING ACROSS WISCONSIN TODAY...EXPECT THE SURFACE GRADIENT ACROSS THE LAKE TO TIGHTEN AS HIGH PRESSURE OVER THE SOUTHEASTERN US REMAINS STATIONARY. EXPECT WINDS TO INCREASE OUT OF THE SOUTHWEST ACROSS THE SOUTHERN LAKE AND GUST IN THE LOW 20S...WHILE THE NORTH HALF SHOULD SWING AROUND TO THE NORTH AND NORTHEAST AS THE LOW SLIPS EAST. A COLD FRONT TRAILING FROM THE AFOREMENTIONED LOW WILL WORK EAST ACROSS WISCONSIN AND INTO MICHIGAN TODAY...MOVING BEYOND THE LAKE EARLY TONIGHT. A RIDGE OF HIGH PRESSURE WILL THEN BUILD OVER THE GREAT LAKES BEHIND THE FRONT...MOVING VERY LITTLE THROUGH THE MIDDLE PART OF THE WEEK WITH RELATIVELY LIGHT FLOW ALOFT. SHEA && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 451 AM CDT SUN JUL 18 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 191000- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 451 AM CDT SUN JUL 18 2010 /551 AM EDT SUN JUL 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...WHICH MAY PRODUCE: HEAVY RAINFALL AND LOCALIZED FLOODING. DAMAGING WINDS TO 70 MPH. FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: THERE WILL BE A CHANCE OF THUNDERSTORMS NORTHWEST OF A CHICAGO TO LASALLE LINE THROUGH 900 AM CDT. THESE STORMS WILL BE IN A WEAKENING PHASE AND ARE NOT EXPECTED TO BE SEVERE. NEW STORMS ARE FORECAST TO DEVELOP IN SCATTERED COVERAGE AFTER ABOUT 1 PM CDT...ROUGHLY ALONG AND SOUTH OF AN OTTAWA TO DOWNTOWN CHICAGO LINE. THESE STORMS WILL BE ACCESSING HOT...MOISTURE RICH AIR AND MAY EVENTUALLY BECOME SEVERE LATER THIS AFTERNOON. DISCUSSION: DECAYING STORMS NOW OVER SOUTHERN WISCONSIN WILL BE MOVING INTO EXTREME NORTHERN ILLINOIS BY 600 AM CDT. DEPENDING ON TIMING OF UPSTREAM MID LEVEL TROUGH...AND AMOUNT OF CONVECTIVE DEBRIS...THERE WILL BE A RISK OF SEVERE THUNDERSTORM DEVELOPMENT OVER NORTHWEST INDIANA...EAST CENTRAL ILLINOIS AND PORTIONS OF NORTHEAST ILLINOIS. DEBRIS CLOUDINESS IS EXPECTED TO BE OF LITTLE CONSEQUENCE REGARDING AFTERNOON HIGH TEMPERATURES OVER THE SOUTHEAST HALF OF THE OUTLOOK AREA. IN ADDITION...DEW POINTS ARE EXPECTED TO BEGIN POOLING OVER THIS AREA...AHEAD OF AN APPROACHING COLD FRONT. THIS WILL ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE BY EARLY TO MID AFTERNOON ALLOWING FOR CONVECTIVE INITIATION BY EARLY THIS AFTERNOON. THE GREATEST SEVERE THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AS THEY TEND TO ORGANIZE INTO LINEAR STRUCTURES WITH TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PERIODIC THUNDERSTORMS ARE EXPECTED AGAIN FROM MONDAY EVENING THROUGH WEDNESDAY NIGHT. THE THREAT OF THUNDERSTORMS WILL DECREASE LATER IN THE WEEK AS THE MOST LIKELY AREA OF CONVECTION LIFTS NORTH...ACROSS THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON INTO EARLY THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-191000- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 451 AM CDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS CHANCE OF THUNDERSTORMS ALONG THE ILLINOIS SHORE OF LAKE MICHIGAN EARLY THIS MORNING...AND OVER AREAS SOUTH AND EAST OF CHICAGO THIS AFTERNOON AND EVENING. SOME STORMS THIS AFTERNOON MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE CHANCE OF THUNDERSTORMS CONTINUES ON AND OFF THROUGH THE WEEK...ESPECIALLY MONDAY NIGHT THROUGH WEDNESDAY EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-191000- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 451 AM CDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY. A FEW OF THE THUNDERSTORMS OVER THE SOUTH END OF THE LAKE MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL PERIODS OF THUNDERSTORMS WILL LIKELY OCCUR FROM MONDAY THROUGH FRIDAY. THE MOST FAVORED AREA FOR STORMS WILL BE OVER THE SOUTH HALF OF THE LAKE THROUGH WEDNESDAY...LIFTING UP OVER THE NORTH HALF OF THE LAKE LATER IN THE WEEK. STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Cook | 2010-07-18 | 59 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254305.